New Mexico, 2024

Tornado and Flash Flooding in New Mexico, May 11, 2024

May 11, 2024 · NWS ABQ · 16 events in 9 counties and zones

An upper low over the Great Basin progressed east towards Colorado during the day Saturday. At the surface, a backdoor front pushed as far west as the Continental Divide with higher surface moisture across the Upper and Middle Rio Grande Valley and eastern New Mexico east of the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper low over the Great Basin progressed east towards Colorado during the day Saturday. At the surface, a backdoor front pushed as far west as the Continental Divide with higher surface moisture across the Upper and Middle Rio Grande Valley and eastern New Mexico east of the front. Lift ahead of the upper low, interacting with the higher moisture along with high vertical wind shear resulted in the development of severe storms across central New Mexico with one storm spawning a tornado in the Jemez Mountains northeast of Battleship Rock. Storms then moved east into the highlands and plains of eastern New Mexico during the evening hours where they produced quarter to golf ball size hail. A storm that produced golf ball sized hail in southern Chaves County also caused some flash flooding along State Highway 13 and on the normally dry Rio Felix. Storms exited east into Texas by midnight.

Key Words: Tornado, Hail, Flash Flood, Thunderstorm Wind Gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 10:47 AM MST, 58 minutes earlier.

Area forecast discussion, May 11, 10:47 AM MST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1147 AM MDT Sat May 11 2024

...New AVIATION...

.SYNOPSIS...
Issued at 248 AM MDT Sat May 11 2024

Today sees the best chances for scattered to numerous
showers and storms for the eastern two-thirds of northern and
central NM. A few of these storms could become strong to severe,
producing lightning, hail, gusty winds, and brief heavy downpours.
Drier conditions push in from the west Sunday, with showers and
storms holding on the longest through northeastern NM Sunday
evening. Scattered showers and storm chances return over northern
and central NM Monday and Tuesday afternoon as well, and likely
Wednesday as well. The question is how long will shower and storm
chances last into the latter half of next week?

&&

.SHORT TERM...
(Today through Sunday)
Issued at 248 AM MDT Sat May 11 2024

Active weather will continue today as a 565dm H5 low near Las Vegas
shifts east and interacts with moist southeasterly flow across NM.
Large-scale ascent associated with a broad 70 to 80 kt speed max
aloft will spread over low level convergence along a surface front
draped across central NM. Scattered showers and isolated storms are
expected to develop before sunrise today around the RGV then spread
northeast across the central mt chain throughout the day. A stable
airmass in place over eastern NM this morning with widespread low
stratus and patchy fog will limit surface-based instability
initially. However, that will change along the western periphery of
the airmass while a dryline-type scenario approaches from the west
and allows stronger forcing with surface-based instability to spread
east. The latest SPC convective outlook has a large 'Marginal Risk'
area from near ABQ and Santa Fe southeastward to Roswell today. The
main threat will be large hail an isolated severe wind gusts with
the strongest storms. The QPF pattern suggests storms will organize
into linear segments from southwest to northeast with cells training
over the same areas thru this evening. This will lead to bands of
higher QPF with a large disparity between folks who pick up more
than 0.50" and those who receive almost nothing. This will be
especially true around the RGV and central mt chain before storms
organize upstream into a large area of rain across northeast NM by
tonight. The latest WPC QPF shows widespread amounts in excess of 1"
over northeast NM with a 'Marginal Risk' for excessive rainfall in
place. Meanwhile, western NM will remain very dry and breezy today
with temps slightly below normal while eastern NM is cool and wet.

By late tonight, the upper low will have moved into southern CO with
widespread low clouds and patchy fog continuing across eastern NM
thru late Sunday morning. Rain and isolated storms may linger thru
sunrise as well around the Caprock of east-central NM. The focus
will then shift to afternoon showers and storms developing over the
higher terrain and northeast NM in the wake of the departing upper
low. This activity will move quickly southeast and may produce small
hail along with brief rain and localized strong winds thru late day.
Max temps will still be 5 to 10F below normal and blustery northwest
winds will make it feel even cooler.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 248 AM MDT Sat May 11 2024

Sunday night convection dies down over the northeastern
portion of NM with clearing conditions heading into Monday morning.
Outflow winds from convection over northeastern NM will likely
produce some gusty winds reaching as far as the central highlands
and Estancia Valley early Monday morning. Monday sees NM between the
exiting upper low to the east and a weak ridging pattern ahead of
the next upper low off the southern CA coast. Numerical model
guidance continues to favor enough mid-level moisture to generate
afternoon showers and thunderstorms over parts of central and
northern NM Monday and Tuesday afternoons. Small hail, gusty winds
and lightning will be the main hazard from any of these storms.

The extended portion of the forecast for Wednesday and beyond
remains uncertain. Numerical model guidance continues to resolve
multiple scenarios regarding how the upper low from the southern CA
coastline phases with a trough digging down the Intermountain West.
Near equal numbers of ensemble members have the trough closing off
over AZ and spending more time over the Desert Southwest compared
with a more progressive pattern. The first scenario would favor
continued cooler and wetter conditions over NM with a backdoor
frontal boundary bringing additional low-level moisture ahead of it
into NM. The more progressive scenario would see the trough stay
open and track eastward into TX by Thursday with drier air pushing
in from the west and bringing a relatively quick end to
precipitation chances over NM.

&&

.AVIATION...
(18Z TAFS)
Issued at 1010 AM MDT Sat May 11 2024

MVFR conditions will be associated with scattered to numerous
showers and storms today across north central and eastern NM.
Storms are forecast to move in on the ABQ Metro between 19-23Z.
KLVS will likely go down to IFR with higher chances for storms
this afternoon/evening. Areas of MVFR conditions in low stratus
will redevelop overnight across eastern NM, with lower IFR
probabilities. Improvement is forecast Sunday morning between
14-16Z. Both KFMN and KGUP are forecast to remain VFR through the
TAF period.

&&

.FIRE WEATHER...
Issued at 248 AM MDT Sat May 11 2024

There are no critical fire weather concerns for the next 7 days
outside elevated conditions today in the West Central Range and
Basin. Widespread wetting rainfall is likely for areas along and
east of the central mt chain thru tonight with light snow accums in
the northern high terrain above 10kft. A cool and unsettled weather
pattern may persist thru the middle of next week for northern and
eastern NM with daily rounds of showers and storms possible. There
are big model differences now by late next week so forecast
confidence deteriorates significantly beyond Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  72  41  72  43 /  30  20  20   0
Dulce...........................  64  35  66  30 /  90  20  50   5
Cuba............................  66  41  64  37 /  70  20  40   5
Gallup..........................  69  32  70  36 /   5   0  20   0
El Morro........................  66  35  65  39 /   5   0  20   0
Grants..........................  71  35  70  36 /  10   5  20   0
Quemado.........................  70  36  68  39 /   0   0  20   0
Magdalena.......................  73  44  70  45 /  20   0  20   0
Datil...........................  69  38  66  42 /   5   0  20   0
Reserve.........................  75  35  75  36 /   0   0  10   0
Glenwood........................  79  46  79  50 /   0   0   5   0
Chama...........................  56  34  59  31 /  90  20  70  10
Los Alamos......................  60  41  62  43 /  80  40  50  10
Pecos...........................  56  41  62  40 /  90  50  40  10
Cerro/Questa....................  55  36  55  39 /  90  50  70  20
Red River.......................  50  30  52  30 /  90  50  90  20
Angel Fire......................  50  31  54  27 /  80  60  70  20
Taos............................  62  34  63  32 /  80  60  50  10
Mora............................  53  35  60  35 /  90  60  50  10
Espanola........................  69  43  68  40 /  80  40  40  10
Santa Fe........................  62  42  63  43 /  80  50  40  10
Santa Fe Airport................  66  44  67  41 /  80  40  30  10
Albuquerque Foothills...........  71  48  72  50 /  70  30  20   5
Albuquerque Heights.............  72  49  74  48 /  60  20  20   0
Albuquerque Valley..............  74  48  76  48 /  50  20  20   0
Albuquerque West Mesa...........  73  50  73  48 /  60  20  20   0
Belen...........................  77  46  77  44 /  40  10  10   0
Bernalillo......................  72  49  74  47 /  70  30  20   0
Bosque Farms....................  75  47  76  44 /  50  10  20   0
Corrales........................  73  49  75  48 /  60  20  20   0
Los Lunas.......................  75  48  76  45 /  50  10  20   0
Placitas........................  69  46  69  48 /  70  30  20   5
Rio Rancho......................  72  48  73  48 /  60  20  20   0
Socorro.........................  82  51  81  50 /  10   5  10   0
Sandia Park/Cedar Crest.........  60  41  63  45 /  80  40  30   5
Tijeras.........................  65  43  67  45 /  70  30  30   5
Edgewood........................  64  41  67  40 /  80  40  20   0
Moriarty/Estancia...............  67  41  69  37 /  70  40  20   0
Clines Corners..................  59  40  64  38 /  80  50  20  10
Mountainair.....................  70  41  69  42 /  50  20  20   5
Gran Quivira....................  71  43  69  41 /  40  20  20   0
Carrizozo.......................  78  48  75  49 /  30  10  10   0
Ruidoso.........................  69  44  68  44 /  40  20  20   0
Capulin.........................  52  39  59  39 /  90  70  80  20
Raton...........................  54  40  64  38 /  90  60  70  20
Springer........................  55  41  65  38 /  90  60  50  20
Las Vegas.......................  52  40  64  38 /  90  70  30  10
Clayton.........................  59  45  68  46 /  80  70  60  30
Roy.............................  54  44  66  43 /  90  80  50  20
Conchas.........................  61  50  73  45 /  90  90  20  10
Santa Rosa......................  60  48  70  43 /  80  70  10  10
Tucumcari.......................  62  49  75  46 /  80  80  30  20
Clovis..........................  64  51  78  50 /  80  70  20  10
Portales........................  65  51  80  48 /  80  70  10  10
Fort Sumner.....................  64  51  77  46 /  80  70  10  10
Roswell.........................  74  58  86  55 /  50  40   5   0
Picacho.........................  68  50  78  47 /  40  20  10   0
Elk.............................  71  47  77  45 /  30  20  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....24
AVIATION...11

In the hours before

Special weather statement, May 11, 11:28 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1228 PM MDT Sat May 11 2024

NMZ219-111900-
Middle Rio Grande Valley/Albuquerque Metro Area-
1228 PM MDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SANDOVAL AND BERNALILLO
COUNTIES THROUGH 100 PM MDT...

At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of South Valley, or 15 miles southwest of Albuquerque,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwestern Albuquerque, southwestern Rio Rancho, Los Ranchos De
Albuquerque, Paradise Hills, and North Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3517 10659 3492 10687 3499 10700 3500 10700
      3501 10702 3507 10699 3509 10697 3512 10697
      3533 10688
TIME...MOT...LOC 1827Z 215DEG 27KT 3502 10690

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

16/12

The radar

The Albuquerque radar (KABX), 10 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 flash flood, 1 tornado, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bernalillo

When
May 11, 11:45 AM MST to 11:54 AM MST
Where
Bernalillo County, 4.84 mi SE of (Aeg)double Eagle Ii Airport
Measured
0.75 in hail
Reported by
Public
Coordinates
35.090, -106.740

A thunderstorm produced pea to penny sized hail across southwest sections of Albuquerque.

Tornado, Sandoval

When
May 11, 11:53 AM MST to 11:54 AM MST
Where
Sandoval County, 7.07 mi ENE of Jemez Spgs to 7.26 mi ENE of Jemez Spgs
Rating
EFU
Path length
0.25 mi
Path width
50 yd
Reported by
Public
Coordinates
35.820, -106.580

Damage survey used video submitted to broadcast media to pinpoint the location of the tornado however the survey found few if any damage indicators for a damage rating. The only tree damage may have been from prior high winds and fire. A couple of ranches and residents along with a neighborhood to the SE of the location did not have any damages or downed trees in a pattern consistent with tornado damage. Other roads were restricted, and the survey could not access areas where tornado damage was suspected. Elevation at the location of the tornado was 8150 feet.

Hail, Sandoval

When
May 11, 12:15 PM MST to 12:27 PM MST
Where
Sandoval County, 0.56 mi E of Jemez Pueblo
Measured
1 in hail
Reported by
Public
Coordinates
35.620, -106.720

A severe thunderstorm produced nickel to quarter size hail in Jemez Pueblo.

Hail, Los Alamos

When
May 11, 1:06 PM MST to 1:17 PM MST
Where
Los Alamos County, 0.89 mi SE of Los Alamos
Measured
0.75 in hail
Reported by
Public
Coordinates
35.880, -106.300

Los Alamos Sky Cam and pictures from local residents showed significant accumulations of pea to penny size hail in downtown Los Alamos from a thunderstorm. Hail accumulation depth looked to be around 2 to 3 inches based on tire track marks on the road.

High Wind, Northwest Plateau

When
May 11, 1:53 PM MST to 1:54 PM MST
Where
Northwest Plateau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

A high wind gust of 60 mph was recorded at the Farmington Four Corners Regional Airport, likely from nearby showers.

Thunderstorm Wind, Torrance

When
May 11, 3:18 PM MST to 3:25 PM MST
Where
Torrance County, 0.57 mi W of (Cqc)clines Corners
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.670

A wind gust of 62 mph was observed at Clines Corners ahead of a thunderstorm complex.

Hail, Chaves

When
May 11, 4:27 PM MST to 5:00 PM MST
Where
Chaves County, 11.8 mi WNW of Lake Arthur
Measured
1.75 in hail
Reported by
Public
Coordinates
33.080, -104.550

A resident near the Roswell Correctional Facility reported golf ball sized hail from a severe thunderstorm moving east across southern Chaves County.

Flash Flood, Chaves

When
May 11, 4:30 PM MST to 5:00 PM MST
Where
Chaves County, 12.8 mi WNW of Lake Arthur to 10.97 mi WNW of Lake Arthur
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.090, -104.563

Flash flood waters inundated four culverts beneath State Highway 13 and overtopped the Highway 101 near Brady Road. A 4 foot cattle fence was destroyed, damage is an estimate. The debris field was 2 to 3 feet deep.

Hail, Guadalupe

When
May 11, 4:41 PM MST to 4:51 PM MST
Where
Guadalupe County, 7 mi N of Pintada
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.980, -105.090

A storm chaser travelling along Interstate 40 reported ping pong ball size hail from a severe storm moving east along the interstate.

Flash Flood, Chaves

When
May 11, 4:45 PM MST to 5:30 PM MST
Where
Chaves County, 2.12 mi WNW of Hagerman to 3.4 mi WSW of Hagerman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.126, -104.366

Sheriffs Office reported the normally dry Rio Felix overtopped Morgan Road west of Hagerman. Lincoln and Cherokee Roads were also flooded. Roads were closed due to dangerous flows.

Hail, Chaves

When
May 11, 4:46 PM MST to 5:07 PM MST
Where
Chaves County, 5.33 mi NW of Lake Arthur
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
33.050, -104.440

Golf ball size hail from a severe thunderstorm moving east across southern Chaves County damaged a car travelling along U.S. Highway 285.

Hail, Guadalupe

When
May 11, 5:25 PM MST to 5:34 PM MST
Where
Guadalupe County, Santa Rosa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.940, -104.680

Local law enforcement reported a severe thunderstorm producing golf ball size hail in Santa Rosa.

Hail, Guadalupe

When
May 11, 5:29 PM MST to 5:40 PM MST
Where
Guadalupe County, 1.49 mi SSE of Santa Rosa
Measured
1 in hail
Reported by
Public
Coordinates
34.920, -104.670

A local resident south of Santa Rosa reported quarter size hail from a severe thunderstorm moving east.

Hail, Guadalupe

When
May 11, 6:47 PM MST to 7:00 PM MST
Where
Guadalupe County, 4.48 mi ESE of Puerto de Luna
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
34.800, -104.550

A CoCoRaHS observer reported pea to quarter size hail a few miles east southeast of Puerto De Luna. The storm produced hail accumulation depth of up to 4 inches in some places.

Hail, Quay

When
May 11, 8:22 PM MST to 8:30 PM MST
Where
Quay County, 9.26 mi SSW of San Jon
Measured
1 in hail
Reported by
Public
Coordinates
34.980, -103.370

A severe thunderstorm produced quarter size hail a few miles north of Wheatland.

Hail, Curry

When
May 11, 9:19 PM MST to 9:23 PM MST
Where
Curry County, 2.15 mi SSE of Broadview
Measured
0.75 in hail
Reported by
Public
Coordinates
34.790, -103.210

A thunderstorm produced up to penny size hail a few miles south of Broadview.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyThe tornado archive for New Mexico, 2024Warnings in New Mexico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166900, 1167032, 1166902, 1166904, 1166696, 1167033, 1167034, 1167044, 1167037, 1167046, 1167036, 1167039, 1167040, 1167041, 1167042, 1167043.